Virginia, 2016

Hail and Damaging Winds in Virginia, September 29, 2016

September 29, 2016 · NWS RNK · 14 events in 8 counties and zones

A strong upper low situated across the Ohio River Valley continued its journey south, where it settled just to the west of the Appalachian Mountains. This low aided in the initiation of strong to severe thunderstorms during the afternoon hours of September 29th, which produced large hail and isolated wind damage across the higher elevations of Virginia before pushing just east of the Blue Ridge…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A strong upper low situated across the Ohio River Valley continued its journey south, where it settled just to the west of the Appalachian Mountains. This low aided in the initiation of strong to severe thunderstorms during the afternoon hours of September 29th, which produced large hail and isolated wind damage across the higher elevations of Virginia before pushing just east of the Blue Ridge Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Sep 29, 1:33 PM EST, 10 minutes earlier.

Area forecast discussion, Sep 29, 1:33 PM EST, 10 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
233 PM EDT Thu Sep 29 2016

.SYNOPSIS...
A strong upper level area of low pressure will remain just west of
the mountains today into Friday. This system will combine with a
residual stationary front across the region to produce periods of
showers and thunderstorms today into Friday night. The low will
move northeast, away from the region, resulting in drier weather
this weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1050 AM EDT Thursday...

Appears another active day in store this afternoon as the upper
low to the northwest digs toward the Tennessee Valley and another
impulse aloft rotates through from the southwest. This looks to
again play tag with the stalled surface low and occluded boundary
stuck along the Blue Ridge. Bands of added convection likely to
take shape across the eastern half as this occurs per latest Cam
solutions with coverage rotating north/northwest into northern
sections through the evening.

Low clouds were still eroding mainly west of a Lynchburg to
Martinsville line. Think best chances of deeper convection will
occur just south of the boundary/triple point and perhaps even out
west where will have a band under the upper low arriving late.

Although lapses likely to be weaker today unless more heating
occurs, added cooling aloft and deeper low level southeast flow
turning southwest aloft while strengthening supports added severe
hail/wind potential. Freezing level from the morning sounding
at Blacksburg was still just below 9400 feet which also indicates
an environment that will support hail.

Thus after a lull this morning expect enough coverage to keep
overall likely/cat pops in all except the far sw where a weak dry
slot may hold. Highest QPF looks to also reside across the
easternmost counties with this axis swinging back toward the
Virginia Highlands later today.

Highs mostly 70s although could get to around 80 southeast if
more sunshine develops, while some spots across the north and east
may get stuck in the 60s if clouds persist.

Upper low should begin to pivot slowly north/northeast overnight
allowing the eastern conveyor belt of deep moisture/convergence to
lift a bit farther to the northeast late ahead of the residual
surface front. This may also push somewhat drier air aloft into
western sections late as the weak surface low along the Blue Ridge
retrogrades back westward, and a secondary cold front edges east
across the far west. Appears loss of instability should again help
reduce thunder chances after this evening but lingering heavy rain
threat likely to continue at least northeast third through late
tonight. Therefore keeping a gradient of likely or higher pops
mainly along/east of the Blue Ridge overnight and chances elsewhere
given expected slower exodus of deeper moisture. Low temps mainly
50s mountains to mid 60s out east.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
As of 230 AM EDT Thursday...

A very large closed low will wobble over the southern Ohio Valley
through Saturday night. Through each period, precipitation coverage
will become smaller and smaller as dry air gets wrapped into this
low. Dry air will start moving over the the southern Appalachains
Friday morning, then works north through the day. Rain showers will
begin to taper off from south to north behind a short wave axis,
finally exiting the Alleghany Highlands and the Hill City of
Lynchburg late Friday evening. Even though mid and high levels will
remain relatively dry Saturday, low level moisture and afternoon
heating may produce a few shallow dark base clouds and a few
showers. Overall coverage of showers and measurable rain will be
less than 10 percent Saturday afternoon.

Temperatures will remain seasonal Friday into the weekend with highs
ranging in the 70s, some 60s along ridge tops and lows into the 50s.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 320 PM EDT Wednesday...

Closed upper low will lift northeast and reach the St. Lawrence
river valley by Sunday night. Then, the low center will open up
and weaken as it moves across New England Monday and moves into
the Atlantic ocean on Tuesday.

The exact evolution of the large scale patterns will affect the
eventual track of what is forecasted by NHC to be Hurricane Matthew.
The storm may threaten the southeast coast next week. This is being
monitored by the NHC and WPC.

For much of the extended ISC grids leaned towards WPC which was a
blend of the 00Z GFS/GEFS MEAN/ECMWF ENS MEAN. Temperatures will
start cooler for Saturday with continued improvement as
precip/cloudcover comes to an end, then temperatures begin to
moderate Sunday into Wednesday.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
As of 215 PM EDT Thursday...

Low clouds along the Blue Ridge an in the foothills of Virginia
and North Carolina have either lifted to MVFR or eroded as of the
18Z start of the TAF forecast period.

Scattered thunderstorms have already developed. The best
probability of precipitation will be in three main bands. The
first will be from the Tennessee/North Carolina border north into
central West Virginia. Another band of storms will line up from
the North Carolina foothills into southeast West Virginia.
Confidence is lower in the formation of storms farther east but
this bans would be mainly east of a KDAN to KLYH line. The
environment favorable for hail this afternoon and evening, with
the best probability of any hail possibly impacting an airport
would be at KLWB or KBLF.

Best concentration shifts into central and northern Virginia late
tonight. This should again allow for areas of MVFR to IFR ceilings
to fill in again with fog overnight. With little movement of the
low pressure system at the surface or upper levels, confidence is
high in the persistent easterly upslope winds through 12Z/8AM.
Have added LLWS in for KLWB late tonight.

Similar to today, improvement in conditions will be slow after
sunrise. Ceilings are likely to not reach VFR until after
15Z/11AM.

Extended aviation discussion...

A deep upper low will remain over the Ohio and Tennessee Valleys
into Friday night with a slow drift to the northeast on Saturday.
This will keep variable clouds, MVFR cigs, and periods of -SHRA
across the region through much of the period. Should finally see
VFR return during Saturday and continue into Monday as the upper
low lifts northeast and weak high pressure builds in.

&&

.HYDROLOGY...
As of 700 AM EDT Thursday...

Showers and thunderstorms during Wednesday/Wednesday evening
brought locally heavy rainfall of 1 to 3 inches in spots, espcly
along the Virginia/North Carolina border. Other areas of isolated
heavy rainfall occurred along/east of the Blue Ridge in Virginia.
Added bands of showers and storms could redevelop across eastern
sections, as well as over the western mountains as an upper level
low drifts to the southeast today. Locally heavy downpours could
result in another 1-2 inches of rain across eastern locations with
a half to one inch over the west. The heaviest rainfall may end up
across the southern Shenandoah valley region this evening as bands
tend to merge. Thus the flash flash watch continues for a few far
eastern counties northwest to Rockbridge county where the best
potential exists for heavier rainfall capable of producing
flooding or flash flooding. Rises along mainstem rivers could
reach half bankfull or more in spots, mainly over eastern
sections, where heavier QPF may continue and runoff will be best.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flash Flood Watch until 6 PM EDT this evening for VAZ024-035-
     044>047-058-059.
NC...None.
WV...None.

&&

SYNOPSIS...AMS/JH
NEAR TERM...AMS/JH
SHORT TERM...RCS
LONG TERM...KK
AVIATION...AMS/JH
HYDROLOGY...JH
Hazardous weather outlook, Sep 29, 2:44 AM EST, 10 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
344 AM EDT THU SEP 29 2016

NCZ001>006-018>020-VAZ007-009>020-022-023-032>034-043-WVZ042>044-507-
508-300745-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-PATRICK-
FRANKLIN-BEDFORD-HENRY-MERCER-SUMMERS-MONROE-EASTERN GREENBRIER-
WESTERN GREENBRIER-
344 AM EDT THU SEP 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL
VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

A FEW SEVERE THUNDERSTORMS CONTAINING LARGE HAIL AND DAMAGING
WINDS WILL BE POSSIBLE THROUGH EARLY TONIGHT. VERY HEAVY RAINFALL
MAY ALSO BE ENOUGH TO CAUSE LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A LOW PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ024-035-044>047-058-059-300745-
ROCKBRIDGE-AMHERST-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
344 AM EDT THU SEP 29 2016

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

IN ADDITION...A FEW SEVERE THUNDERSTORMS CONTAINING LARGE HAIL AND
DAMAGING WINDS MAY OCCUR THROUGH EARLY TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A LOW PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Sep 29, 11:15 AM EST, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1215 PM EDT THU SEP 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0813 PM     TSTM WND DMG     5 ENE CASCADE           36.60N 79.59W
09/28/2016                   PITTSYLVANIA       VA   911 CALL CENTER

            TREE DOWN ALONG HORSHOE ROAD IN BROSVILLE.

0845 PM     HAIL             5 NE CHATHAM            36.87N 79.34W
09/28/2016  E0.25 INCH       PITTSYLVANIA       VA   PUBLIC

            PEA SIZE HAIL

&&

11
Special weather statement, Sep 29, 12:19 PM EST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
119 PM EDT THU SEP 29 2016

VAZ012-013-016-291815-
CARROLL-PULASKI-WYTHE-
119 PM EDT THU SEP 29 2016

...A STRONG THUNDERSTORM WILL AFFECT PULASKI...NORTHEASTERN WYTHE
AND CENTRAL CARROLL COUNTIES THROUGH 215 PM EDT...

AT 118 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER FANCY GAP...
MOVING NORTH AT 20 MPH.

WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM. FREQUENT CLOUD-TO-GROUND LIGHTNING AND VERY HEAVY RAINFALL
CAN BE EXPECTED WITH THIS THUNDERSTORM AS WELL.

LOCATIONS IMPACTED INCLUDE...
PULASKI...
HILLSVILLE...
DUBLIN...
ALLISONIA...
AND PATTERSON.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3708 8090 3715 8061 3694 8060 3693 8064
      3688 8060 3666 8058 3665 8060 3661 8062
      3661 8081
TIME...MOT...LOC 1718Z 176DEG 16KT 3671 8071

RAB
Special weather statement, Sep 29, 12:22 PM EST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
122 PM EDT THU SEP 29 2016

NCZ003-VAZ015-016-291815-
SURRY-CARROLL-GRAYSON-
122 PM EDT THU SEP 29 2016

...A STRONG THUNDERSTORM WILL AFFECT WESTERN SURRY...SOUTHEASTERN
GRAYSON AND SOUTH CENTRAL CARROLL COUNTIES THROUGH 215 PM EDT...

AT 121 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR MOUNTAIN
PARK...MOVING NORTHEAST AT 20 MPH.

WINDS IN EXCESS OF 30 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM. FREQUENT CLOUD-TO-GROUND LIGHTNING AND VERY HEAVY RAINFALL
CAN BE EXPECTED WITH THIS THUNDERSTORM.

LOCATIONS IMPACTED INCLUDE...
MOUNT AIRY...
ELKIN...
BOTTOM...
CANA...
AND MOUNTAIN PARK.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3629 8087 3633 8087 3640 8097 3642 8096
      3645 8098 3650 8093 3654 8092 3656 8090
      3656 8095 3662 8092 3662 8062 3660 8062
      3659 8061 3656 8061 3628 8086
TIME...MOT...LOC 1721Z 211DEG 16KT 3642 8091

RAB
Local storm report, Sep 29, 12:40 PM EST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
140 PM EDT THU SEP 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0139 PM     HAIL             RICHLANDS               37.10N  81.80W
09/29/2016  E0.25 INCH       TAZEWELL           VA   911 CALL CENTER

            PEA SIZE HAIL

&&

EVENT NUMBER RNK1601680

MBS
Special weather statement, Sep 29, 12:45 PM EST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
145 PM EDT THU SEP 29 2016

VAZ007-291845-
TAZEWELL-
145 PM EDT THU SEP 29 2016

...A STRONG THUNDERSTORM WILL AFFECT WESTERN TAZEWELL COUNTY
THROUGH 245 PM EDT...

AT 143 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR CLAYPOOL
HILL...MOVING NORTHWEST AT 5 MPH.

THE PUBLIC REPORTED PEA-SIZED HAIL WITH THIS STORM IN RICHLANDS.
WINDS IN EXCESS OF 30 MPH ARE ALSO POSSIBLE WITH THIS THUNDERSTORM.
OCCASIONAL CLOUD-TO-GROUND LIGHTNING AND VERY HEAVY RAINFALL CAN BE
EXPECTED WITH THIS THUNDERSTORM.

LOCATIONS IMPACTED INCLUDE...
RICHLANDS...
CEDAR BLUFF...
CLIFFIELD...
CLAYPOOL HILL...
AND GLEN BURKE.

OCCASIONAL CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3715 8190 3716 8187 3717 8187 3718 8180
      3720 8178 3720 8176 3724 8174 3724 8172
      3720 8168 3720 8162 3697 8164 3698 8179
      3705 8182 3711 8189 3714 8190
TIME...MOT...LOC 1743Z 154DEG 5KT 3703 8180

RAB
Special weather statement, Sep 29, 12:48 PM EST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
148 PM EDT THU SEP 29 2016

NCZ003-020-291845-
SURRY-YADKIN-
148 PM EDT THU SEP 29 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN YADKIN AND SURRY
COUNTIES THROUGH 245 PM EDT...

AT 147 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER BURCH...MOVING
NORTH AT 20 MPH.

WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM. FREQUENT CLOUD-TO-GROUND LIGHTNING AND VERY HEAVY RAINFALL
CAN BE EXPECTED WITH THIS THUNDERSTORM.

LOCATIONS IMPACTED INCLUDE...
MOUNT AIRY...
ELKIN...
FAIRVIEW...
FLAT ROCK...
AND JONESVILLE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3623 8088 3633 8087 3634 8089 3656 8081
      3655 8044 3651 8044 3619 8075
TIME...MOT...LOC 1747Z 195DEG 16KT 3631 8078

RAB

The radar

The Roanoke radar (KFCX), 38 km away, was scanning. The volume nearest the first event began at 18:41 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 5 hail. Local standard time, as filed.

Thunderstorm Wind, Carroll

When
September 29, 1:43 PM EST
Where
Carroll County, 3.22 mi NNW of Laurel Fork
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Department of Highways
Coordinates
36.760, -80.550

Thunderstorm winds toppled a tree along Dugspur Road near the intersection with Silver Leaf Road.

Thunderstorm Wind, Floyd

When
September 29, 1:51 PM EST
Where
Floyd County, 2.32 mi WNW of Union
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Department of Highways
Coordinates
36.810, -80.490

Thunderstorm winds downed a tree along Burks Fork Road near Willis.

Hail, Patrick

When
September 29, 2:06 PM EST
Where
Patrick County, 1.66 mi W of Ararat
Measured
1 in hail
Reported by
Public
Coordinates
36.600, -80.550

Thunderstorm Wind, Patrick

When
September 29, 3:36 PM EST
Where
Patrick County, 2.16 mi SW of Dodson
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Department of Highways
Coordinates
36.810, -80.150

Thunderstorms winds blew down a tree along Heidelback School Road.

Hail, Franklin

When
September 29, 4:01 PM EST
Where
Franklin County, Ferrum
Measured
1 in hail
Reported by
Public
Coordinates
36.920, -80.020

Hail, Henry

When
September 29, 4:15 PM EST
Where
Henry County, 4.12 mi WSW of Ridgeway
Measured
1 in hail
Reported by
Public
Coordinates
36.560, -79.940

Hail, Franklin

When
September 29, 4:38 PM EST
Where
Franklin County, 3.22 mi NNW of Burnt Chimney
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
37.140, -79.860

Hail, Franklin

When
September 29, 5:10 PM EST
Where
Franklin County, 2.31 mi WSW of Hardys Ford
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
37.210, -79.860

Thunderstorm Wind, Bedford

When
September 29, 5:27 PM EST
Where
Bedford County, 2.76 mi S of Villamont
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Department of Highways
Coordinates
37.360, -79.780

Thunderstorm winds toppled a tree along Porters Mountain Road near Blue Ridge.

Thunderstorm Wind, Bedford

When
September 29, 5:43 PM EST
Where
Bedford County, 1.49 mi NNW of Thaxton
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Department of Highways
Coordinates
37.370, -79.640

Thunderstorm winds downed a tree along Breezy Ridge Road.

Thunderstorm Wind, Botetourt

When
September 29, 6:00 PM EST
Where
Botetourt County, 4.62 mi SE of Fringer
Measured
55 kt (63 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
37.407, -79.706

Several trees and power lines were blown down near the intersection of Pike Road and Goose Creek Valley Road. Aerial photos taken by a drone suggested a small microburst struck this area.

Thunderstorm Wind, Franklin

When
September 29, 6:01 PM EST
Where
Franklin County, 1.79 mi WNW of Union Hall
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
37.010, -79.730

Thunderstorm winds downed a tree near Smiths Paradise.

Thunderstorm Wind, Rockbridge

When
September 29, 6:54 PM EST
Where
Rockbridge County, 2.07 mi S of Collierstown
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
37.740, -79.580

Thunderstorm winds downed a tree along Bluegrass Trail.

Thunderstorm Wind, Rockbridge

When
September 29, 7:00 PM EST
Where
Rockbridge County, 2.82 mi N of Collierstown
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
37.810, -79.590

Thunderstorm winds toppled a tree along Big Hill Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2016Every state in 2016This day in weather historyWarnings in Virginia, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 660767, 660765, 660751, 660760, 660753, 660771, 660754, 660756, 660769, 660762, 661628, 660758, 660774, 660776.